Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 95, NWS Albuquerque, NM

September 13, 2013Cibola County, McKinley County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 13, 2013, 2:00 PM MST for Cibola County, McKinley County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2013, 2:00 PM MST (21:00 UTC)
Expired
Sep 13, 2013, 4:00 PM MST
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Cibola County, NM, McKinley County, NM

The radar

The Albuquerque radar (KABX), 117 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2013-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2013-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WGUS55 KABQ 132100
FFWABQ
NMC006-031-132300-
/O.NEW.KABQ.FF.W.0095.130913T2100Z-130913T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO
  SOUTHERN MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 500 PM MDT

* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BLUEWATER LAKE...OR ABOUT 
  8 MILES SOUTHEAST OF THOREAU. THE STORM PRODUCING VERY HEAVY RAIN  
  WAS MOVING NORTHEAST AT 15 MPH. ONE TO TWO INCHES OF RAIN MAY FALL 
  OVER THE NEXT TWO HOURS. LOCATIONS IMPACTED INCLUDE 
  THOREAU...PREWITT AND BLUEWATER LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

&&

LAT...LON 3558 10827 3558 10742 3528 10780 3507 10819
      3517 10851

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:52 PM MST, 8 minutes earlier.

Area forecast discussion, Sep 13, 1:52 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT FRI SEP 13 2013

.DISCUSSION...
A LIFE THREATENING AND RECORD SHATTERING WEATHER EVENT HAS UNFOLDED
OVER NORTHERN AND CENTRAL NM OVER THE PAST 72 HOURS...AND IT WILL
CONTINUE FOR MANY AREAS OF THE NORTHERN HIGH TERRAIN AND NORTHEAST
PLAINS THROUGH SUNDAY. WIDESPREAD TRIBUTARY AND RIVER FLOODING IS
OCCURRING ACROSS MUCH OF THE AREA...PARTICULAR OVER THE EASTERN
PLAINS AND THE NORTHERN HIGH TERRAIN WHERE 3 TO 5 INCHES OF RAIN HAS
FALLEN IN THE PAST 24 HOURS. AREAS ACROSS THE EASTERN PLAINS HAVE
SEEN BETWEEN 6 AND 8 INCHES OF RAIN...WITH MORE STREAMING OVER THE
AREA ON RADAR.

FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH MIDNIGHT ON SATURDAY AS
THE MONSOON PLUME WILL REMAIN CENTERED OVER CENTRAL AND EASTERN NM.
NUMEROUS MODEL MEMBERS AND AGREEMENT FROM WPC SHOW FOCUS FOR MORE
SIGNIFICANT QPF OF 1 TO 2 INCHES WILL BE FROM SOCORRO COUNTY NORTH
ACROSS CENTRAL NM TO SANTA FE COUNTY...THE SANGRES...AND THE NE
PLAINS. CURRENT POPS LOOK GOOD IN GRIDS HOWEVER EXPECT CHANGES ON
FOLLOWING SHIFT TO TIDY UP FOCUS AND GREATEST IMPACT AREAS.

THE UPPER WAVE RESPONSIBLE FOR OUR HISTORICAL WEATHER EVENT WILL
OPEN UP THROUGH THE WEEKEND ALLOWING STEERING FLOW AND FLASH FLOOD
THREAT TO DIMINISH JUST A LITTLE. DUE TO EXTREMELY SATURATED SOILS
EVEN SMALL AMOUNTS OF RAINFALL WILL POTENTIALLY CREATE FLOODING.
DRYING WILL THEN ENSUE BEHIND THIS WAVE ALLOWING FOR A NICE WARMING
TREND THROUGH EARLY NEXT WEEK.

GUYER

&&

.FIRE WEATHER...
SIGNIFICANT WIDESPREAD FLOODING EVENT OCCURRING ON NUMEROUS CREEKS
AND TRIBUTARIES LEADING OUT OF THE HIGHER TERRAIN. EXPCEPTIONALLY
HIGH HUMIDITY VALUES WILL PERSIST OVER THE AREA AS THE FOCUS OF
MONSOON PLUME REMAINS OVER CENTRAL NM THROUGH SUNDAY. TEMPS WILL
AVERAGE ABOUT 5-10F BELOW NORMAL. ANY ADDITIONAL RAINFALL EVEN OF
THE MODERATE VARIETY WILL CREATE MORE FLOODING THERE THE FLASH FLOOD
WATCH WILL BE EXTENDED THROUGH SATURDAY.

THE UPPER WAVE RESPONSIBLE FOR ALL THE FLOODING WILL SLOWLY PULL
OUT MONDAY WITH A DRYING TREND COMMENCING TUESDAY THROUGHT NEXT
WEEK. MIN HUMIDITY VALUES WILL TREND DOWN SIGNIFICANTLY HOWEVER
RECOVERIES VALUES WILL BE VERY HIGH AS DEEP SOIL MOISTURE IMPACTS
THE BOUNDARY LAYER FOR SEVERAL NIGHTS TO COME. FOG IS EVEN POSSIBLE
OVER THE AREA. MIN TEMPS WILL TREND MUCH LOWER AND MAX TEMPS BACK
TOWARD NORMAL.

&&

.AVIATION...
18Z TAF CYCLE
A MAJOR IMPACT PERIOD CONTINUES FOR AVIATION ACROSS NM AND THIS WILL
REMAIN THE CASE FOR THE NEXT 24 HRS. AN ELONGATED AREA OF MODERATE
TO HEAVY RAIN WILL IMPACT ALL SITES FROM SOUTH TO NORTH WITHIN THE
RIO GRANDE VALLEY AND NEARBY HIGHER TERRAIN. EXPECT PERSISTENT MVFR
WITH PERIODIC EXCURSIONS TO IFR BENEATH HEAVIER SHOWERS. A LINE OF
-TSRA IS ALSO ATTEMPTING TO DEVELOP THE FAR EASTERN PLAINS AND MAY
IMPACT KTCC DEPENDING HOW QUICKLY THE ACTIVITY MOVES OFF TO THE
EAST. A SECOND AREA OF SHRA/TSRA WILL DEVELOP OVER THE NW PLATEAU
AND THEN SLIDE ACROSS NORTHERN NM AS ANOTHER AREA OF MODERATE TO
HEAVY RAIN TONIGHT...WITH MVFR CIGS AND VSBYS LIKELY. NO CHANGE IS
EXPECTED FOR THE REGION THRU AT LEAST SUNRISE SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  56  77  56  78 /  50  50  40  30
DULCE...........................  49  73  47  75 /  60  60  40  40
CUBA............................  50  72  49  76 /  60  60  40  40
GALLUP..........................  51  74  49  74 /  50  50  40  20
EL MORRO........................  49  71  47  70 /  60  60  50  30
GRANTS..........................  51  74  49  73 /  60  50  50  30
QUEMADO.........................  51  74  50  75 /  50  60  50  30
GLENWOOD........................  57  79  53  80 /  30  30  30  20
CHAMA...........................  45  67  45  67 /  60  70  50  50
LOS ALAMOS......................  52  71  53  72 /  60  60  40  40
PECOS...........................  52  69  52  68 /  60  60  50  40
CERRO/QUESTA....................  47  70  48  71 /  60  50  40  60
RED RIVER.......................  42  63  43  63 /  60  70  40  80
ANGEL FIRE......................  45  66  39  65 /  60  60  40  70
TAOS............................  49  72  47  74 /  60  60  40  40
MORA............................  50  69  48  69 /  60  50  40  60
ESPANOLA........................  54  76  53  79 /  50  50  40  30
SANTA FE........................  52  72  52  72 /  60  50  40  30
SANTA FE AIRPORT................  54  74  54  74 /  60  50  40  30
ALBUQUERQUE FOOTHILLS...........  54  76  58  78 /  60  40  40  30
ALBUQUERQUE HEIGHTS.............  59  76  60  77 /  50  40  30  30
ALBUQUERQUE VALLEY..............  59  78  59  80 /  50  40  30  30
ALBUQUERQUE WEST MESA...........  58  78  58  82 /  50  40  30  30
LOS LUNAS.......................  59  79  57  80 /  50  40  30  20
RIO RANCHO......................  58  78  58  81 /  60  40  30  30
SOCORRO.........................  60  81  60  83 /  40  30  30  20
SANDIA PARK/CEDAR CREST.........  53  73  54  77 /  60  50  50  30
TIJERAS.........................  53  73  55  74 /  60  50  40  30
MORIARTY/ESTANCIA...............  52  72  51  72 /  50  40  40  30
CLINES CORNERS..................  53  70  53  71 /  60  40  50  30
GRAN QUIVIRA....................  55  73  54  74 /  40  30  30  30
CARRIZOZO.......................  58  76  57  77 /  30  20  20  20
RUIDOSO.........................  54  69  53  70 /  30  20  30  20
CAPULIN.........................  53  74  52  70 /  60  20  20  60
RATON...........................  52  76  51  73 /  60  30  20  60
SPRINGER........................  53  77  51  75 /  60  30  20  60
LAS VEGAS.......................  52  71  50  72 /  60  40  30  50
CLAYTON.........................  58  80  59  76 /  50  20  20  50
ROY.............................  57  76  55  75 /  50  30  20  50
CONCHAS.........................  60  82  59  82 /  50  20  20  30
SANTA ROSA......................  60  79  59  79 /  50  30  20  20
TUCUMCARI.......................  61  84  61  85 /  40  20  20  20
CLOVIS..........................  61  82  62  83 /  30  20  20  10
PORTALES........................  60  83  61  83 /  30  20  20  10
FORT SUMNER.....................  62  82  60  83 /  30  20  20  10
ROSWELL.........................  64  86  62  88 /  20  20  20  10
PICACHO.........................  59  78  57  80 /  20  20  20  10
ELK.............................  56  74  54  74 /  20  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES...NMZ503-504-506>533.

&&
Hazardous weather outlook, Sep 13, 5:32 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
ISSUED BY NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
632 AM MDT FRI SEP 13 2013

NMZ501>540-141245-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
632 AM MDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HEAVY RAINFALL WILL AGAIN BE LIKELY TODAY INTO TONIGHT
WITH THE MAIN EMPHASIS ON AREAS BETWEEN THE CONTINENTAL DIVIDE
AND THE HIGHLANDS JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AS
WELL.  ANOTHER 1 TO AS MUCH AS 3 INCHES OF RAIN MAY FALL ACROSS
THIS AREA THROUGH TONIGHT AND WITH ALREADY SATURATED SOILS
LOCALIZED FLASH FLOODING AND PERHAPS EVEN SOME MAINSTEM RIVER
FLOODING COULD OCCUR. AREAS WITHIN AND BELOW RECENT BURN SCAR
LOCATIONS...AS WELL AS MOUNTAIN SLOPES IN GENERAL...WILL BE
ESPECIALLY VULNERABLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY INTO
MONDAY...BUT SHOW A TREND TOWARD LESS COVERAGE AND INTENSITY
DURING THIS PERIOD. SOME LOCALIZED HEAVY RAIN MAY STILL DEVELOP
FROM TIME TO TIME SATURDAY AND SUNDAY ACROSS AREAS FROM JUST EAST
OF THE CENTRAL MOUNTAIN CHAIN AND THE NORTHEAST PLAINS WEST TO
NEAR THE ARIZONA LINE...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. WHILE SOME HEAVY RUNOFF AND EVEN VERY LOCALIZED FLASH
FLOODING WILL NOT BE OUT OF THE QUESTION THROUGH THIS PERIOD...
THE FLOODING RISK WILL BE SIGNIFICANTLY LOWER THAN RECENT DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEBSITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

01

In the hours before

Local storm report, Sep 13, 1:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     FLASH FLOOD      CROWNPOINT              35.69N 108.15W
09/13/2013                   MCKINLEY           NM   EMERGENCY MNGR

            EVACUATIONS ONGOING IN CROWNPOINT DUE TO FLOODING.

&&

EVENT NUMBER ABQ1301370

JF

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:12 PM MSTSpecial Weather StatementABQSan Juan33 min
Sep 12, 5:30 PM MSTFlash Flood WarningABQCatron, Cibola, Socorro2 hr
Sep 12, 5:49 PM MSTAreal Flood AdvisoryABQMcKinley116 min
Sep 12, 6:00 PM MSTSpecial Weather StatementABQSan Juan30 min
Sep 12, 6:10 PM MSTAreal Flood AdvisoryABQBernalillo, Valencia80 min
Sep 12, 6:38 PM MSTAreal Flood AdvisoryABQCibola, McKinley, Sandoval, San Juan112 min
Sep 12, 6:50 PM MSTAreal Flood AdvisoryABQMcKinley, San Juan115 min
Sep 12, 8:24 PM MSTAreal Flood AdvisoryABQBernalillo, Cibola, McKinley, Sandoval, Socorro, Valencia3 hr
Sep 12, 10:35 PM MSTAreal Flood AdvisoryABQBernalillo, Cibola, Sandoval, Valencia3 hr
Sep 13, 12:11 AM MSTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Sep 13, 4:54 AM MSTAreal Flood AdvisoryABQSocorro, Torrance3 hr
Sep 13, 6:39 AM MSTAreal Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe6 hr
Sep 13, 7:09 AM MSTAreal Flood WarningABQSandoval3 hr
Sep 13, 8:03 AM MSTAreal Flood WarningABQChaves12 hr
Sep 13, 9:02 AM MSTAreal Flood WarningABQGuadalupe, San Miguel12 hr
Sep 13, 9:41 AM MSTAreal Flood WarningABQSocorro6 hr
Sep 13, 9:48 AM MSTAreal Flood WarningABQLincoln6 hr
Sep 13, 10:03 AM MSTFlash Flood Warning EmergencyABQLos Alamos, Rio Arriba, Sandoval, Santa Fe6 hr
Sep 13, 11:58 AM MSTAreal Flood WarningABQMora, Rio Arriba, San Miguel, Santa Fe, Taos6 hr
Sep 13, 12:43 PM MSTFlash Flood WarningABQMcKinley3 hr
Sep 13, 1:54 PM MSTAreal Flood WarningABQDe Baca, Guadalupe, Lincoln, San Miguel, Torrance4 hr
Sep 13, 2:37 PM MSTRiver Flood WarningABQBernalillo, Valencia17 hr
Sep 13, 3:18 PM MSTAreal Flood WarningABQBernalillo, Socorro, Valencia24 hr
Sep 13, 3:38 PM MSTAreal Flood WarningABQLincoln6 hr
Sep 13, 3:41 PM MSTAreal Flood AdvisoryABQHarding, San Miguel, Union2 hr
Sep 13, 3:46 PM MSTFlash Flood WarningABQCatron, Cibola, McKinley, Sandoval119 min
Sep 13, 4:15 PM MSTAreal Flood AdvisoryABQHarding, Quay2 hr
Sep 13, 4:57 PM MSTAreal Flood AdvisoryABQChaves, Curry, De Baca, Quay, Roosevelt2 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.